Stopping long term flecainide: I’m new to... - AF Association

AF Association

20,261 members24,792 posts

Stopping long term flecainide

Getoutside
Getoutside

I’m new to this forum, I found it while looking for information about side affects when stopping flecainide. I am having an ablation on the 10th of this month so in preparation have stopped the flecainide I’ve been taking for 13 yrs. Within 24hrs of stopping I’ve experienced nausea and lightheaded ness, probably just a coincidence. I am also in constant afib, which seems very normal to me and not a problem.

I’d be interested to hear from anyone who has experienced symptoms other than afib when stopping flecainide.

10 Replies
oldestnewest

Hello Getoutside and welcome to the forum. Just want to clarify a couple of things if I may, are you stopping the Flecainide under guidance from your Doctor and did it keep you in sinus rhythm prior to stopping. In my case, I was taking a daily maintenance dose of 2 x 50 mg right up to the evening before my cryoablation and was asked by my EP to continue the dose for 6 months after the ablation. We are not medically trained therefore we will not make suggestions on medication but I just thought we should establish that these changes are as advised by your doctor.

My dose was the minimum used and I did not experience any side effects but ironically, I did have a short run of AF a couple of days after stopping the Flecainide.

Below are a couple of links to AF Association factsheets which you should find helpful. Hope all goes well and please let us know how you get on....

heartrhythmalliance.org/res...

heartrhythmalliance.org/res...

Getoutside
Getoutside in reply to FlapJack

Hi Flapjack,

Yes I am making changes at the advice of my EP. I was on Flecainide 100mg 2x/day up until 18mos ago. Prior to that time flecainide completely controlled my afib. The dose was increased to 150mg 2x/day and since that time I average episodes on average 3hrs/ day, thus the decision to do the ablation.

willec49
willec49 in reply to Getoutside

Getoutside, I have a couple of questions on your post here. 1.) How long were you on the Flecainide 100 mg. 2 x day while the drug controlled your afib? 2.) Why was your dose increased to the 150 mg. 2 x day? Did the afib return 18 months ago? 3.) You say your episodes average 3 hours per day. How often do you now have those episodes? Thanks. I'm wondering because I just started having afib last summer and have had episodes maybe on the average of every 18 days and I have always converted on the next or the second day. Thanks and best of luck with your ablation.

Difficult to say as I have had a number of ablations and was always told to keep taking my Meds which include Flecainide and Warfarin.

Each case is different and it is almost impossible to generalise.

I think there are bound to be side effects when you cease a drug without tailing the doses down.

I recommend you talk to your EP.

Pete

willec49
willec49 in reply to pottypete1

Pottypete, You say you have had a number of ablations. How are you doing now? Are you having any afib episodes? Thank you.

pottypete1
pottypete1 in reply to willec49

Yes I have had 7 ablations. I am however, the the exception to the rule.

I had PAF every few weeks from about 1990 to 2017. Many episodes lasted more than a day and needed electrical cardioversion but I also was able to revert the majority to NSR with Flecainide “pill in a pocket”. I had my last ablation in August 2017.

In the time since August 2017 I have had only 3 episodes, each lasting about 3 - 5 hours.

The majority of ablations are successful first or second time and those patients either don’t look for this forum nor they don’t hang around in this forum.

Pete

willec49
willec49 in reply to pottypete1

I'm glad to hear that your episodes have been reduced to 3 in the last year and a half and of a relatively short duration. Continued good luck.

Hi there.. I tried stopping flecainide after 5 years as advised by my EP 3 months post ablation, I had thumping headaches about 3 days on the bounce. I started taking a lower dose as the headaches were so bad and the headaches went so now I am just reducing the dosage every 2 weeks until it is zero. On 25mg x 1 now from 50mg x 2 originally.

Hidden
Hidden

I took 150mgs of flecainide twice daily and was told to reduce to 100mgs x 2 on the day of my ablation, then reduce to 50mgs x 2 after 6 weeks. I stopped completely on the day of the follow up appointment which was about 4 months after the ablation. I didn't notice any problem.

Slim2018
Slim2018 in reply to Hidden

Two weeks and a day since I was told to stop taking the 2 X 100 mgs of Flecainide having been on it for two and half months. As far as I can tell the only noticeable possible effect is I am getting regular ectopics but anticipate that may well diminish over the next few months

You may also like...